Exact Matching in Graphs of Bounded Independence Number

Authors Nicolas El Maalouly , Raphael Steiner

Thumbnail PDF


  • Filesize: 0.88 MB
  • 14 pages

Document Identifiers

Author Details

Nicolas El Maalouly
  • Department of Computer Science, ETH Zürich, Switzerland
Raphael Steiner
  • Department of Computer Science, ETH Zürich, Switzerland

Cite AsGet BibTex

Nicolas El Maalouly and Raphael Steiner. Exact Matching in Graphs of Bounded Independence Number. In 47th International Symposium on Mathematical Foundations of Computer Science (MFCS 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 241, pp. 46:1-46:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


In the Exact Matching Problem (EM), we are given a graph equipped with a fixed coloring of its edges with two colors (red and blue), as well as a positive integer k. The task is then to decide whether the given graph contains a perfect matching exactly k of whose edges have color red. EM generalizes several important algorithmic problems such as perfect matching and restricted minimum weight spanning tree problems. When introducing the problem in 1982, Papadimitriou and Yannakakis conjectured EM to be NP-complete. Later however, Mulmuley et al. presented a randomized polynomial time algorithm for EM, which puts EM in RP. Given that to decide whether or not RP=P represents a big open challenge in complexity theory, this makes it unlikely for EM to be NP-complete, and in fact indicates the possibility of a deterministic polynomial time algorithm. EM remains one of the few natural combinatorial problems in RP which are not known to be contained in P, making it an interesting instance for testing the hypothesis RP=P. Despite EM being quite well-known, attempts to devise deterministic polynomial algorithms have remained illusive during the last 40 years and progress has been lacking even for very restrictive classes of input graphs. In this paper we push the frontier of positive results forward by proving that EM can be solved in deterministic polynomial time for input graphs of bounded independence number, and for bipartite input graphs of bounded bipartite independence number. This generalizes previous positive results for complete (bipartite) graphs which were the only known results for EM on dense graphs.

Subject Classification

ACM Subject Classification
  • Theory of computation → Design and analysis of algorithms
  • Theory of computation → Parameterized complexity and exact algorithms
  • Perfect Matching
  • Exact Matching
  • Independence Number
  • Parameterized Complexity


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. André Berger, Vincenzo Bonifaci, Fabrizio Grandoni, and Guido Schäfer. Budgeted matching and budgeted matroid intersection via the gasoline puzzle. Mathematical Programming, 128(1):355-372, 2011. Google Scholar
  2. Bruno Courcelle. The monadic second-order logic of graphs. I. Recognizable sets of finite graphs. Information and Computation, 85(1):12-75, 1990. Google Scholar
  3. Norman Do. Party problems and ramsey theory. Vinculum, 56(2):18-19, 2019. Google Scholar
  4. Jack Edmonds. Paths, trees, and flowers. Canadian Journal of Mathematics, 17:449-467, 1965. Google Scholar
  5. Anna Galluccio and Martin Loebl. On the theory of Pfaffian orientations. I. Perfect matchings and permanents. Electronic Journal of Combinatorics, 6:R6, 1999. Google Scholar
  6. Hans-Florian Geerdes and Jácint Szabó. A unified proof for karzanov’s exact matching theorem. Technical Report QP-2011-02, Egerváry Research Group, Budapest, 2011. URL: https://egres.elte.hu/.
  7. Fabrizio Grandoni and Rico Zenklusen. Optimization with more than one budget. arXiv preprint, 2010. URL: http://arxiv.org/abs/1002.2147.
  8. Rohit Gurjar, Arpita Korwar, Jochen Messner, Simon Straub, and Thomas Thierauf. Planarizing gadgets for perfect matching do not exist. In International Symposium on Mathematical Foundations of Computer Science, pages 478-490. Springer, 2012. Google Scholar
  9. Rohit Gurjar, Arpita Korwar, Jochen Messner, and Thomas Thierauf. Exact perfect matching in complete graphs. ACM Transactions on Computation Theory (TOCT), 9(2):1-20, 2017. Google Scholar
  10. AV Karzanov. Maximum matching of given weight in complete and complete bipartite graphs. Cybernetics, 23(1):8-13, 1987. Google Scholar
  11. Pieter W Kasteleyn. Graph theory and crystal physics. Harary, F. (ed.), Graph Theory and Theoretical Physics, pages 43-110, 1967. Google Scholar
  12. Joseph B Kruskal. Paths, trees, and flowers. Proceedings of the American Mathematical Society, 7:48-50, 1956. Google Scholar
  13. Charles H C Little. Kasteleyn’s theorem and arbitrary graphs. Canadian Journal of Mathematics, 25(4):758-764, 1973. Google Scholar
  14. Monaldo Mastrolilli and Georgios Stamoulis. Constrained matching problems in bipartite graphs. In International Symposium on Combinatorial Optimization, pages 344-355. Springer, 2012. Google Scholar
  15. Monaldo Mastrolilli and Georgios Stamoulis. Bi-criteria and approximation algorithms for restricted matchings. Theoretical Computer Science, 540:115-132, 2014. Google Scholar
  16. Ketan Mulmuley, Umesh V Vazirani, and Vijay V Vazirani. Matching is as easy as matrix inversion. Combinatorica, 7(1):105-113, 1987. Google Scholar
  17. Christos H Papadimitriou and Mihalis Yannakakis. The complexity of restricted spanning tree problems. Journal of the ACM (JACM), 29(2):285-309, 1982. Google Scholar
  18. Georgios Stamoulis. Approximation algorithms for bounded color matchings via convex decompositions. In International Symposium on Mathematical Foundations of Computer Science, pages 625-636. Springer, 2014. Google Scholar
  19. Ola Svensson and Jakub Tarnawski. The matching problem in general graphs is in quasi-nc. In 2017 IEEE 58th Annual Symposium on Foundations of Computer Science (FOCS), pages 696-707. Ieee, 2017. Google Scholar
  20. Tongnyoul Yi, Katta G Murty, and Cosimo Spera. Matchings in colored bipartite networks. Discrete Applied Mathematics, 121(1-3):261-277, 2002. Google Scholar
  21. Raphael Yuster. Almost exact matchings. Algorithmica, 63(1):39-50, 2012. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail